Hail, Luzerne
- When
- August 17, 12:55 PM EST
- Where
- Luzerne County, 0.87 mi SE of Conyngham
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 40.990, -76.060
Residual moisture behind a passing cold front provided enough instability across southern New York and northeast Pennsylvania for scattered showers and thunderstorms to develop during the afternoon. Some of the storms produced large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
Residual moisture behind a passing cold front provided enough instability across southern New York and northeast Pennsylvania for scattered showers and thunderstorms to develop during the afternoon. Some of the storms produced large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 17, 11:38 AM EST, 1 hour 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 1238 PM EDT FRI AUG 17 2007 .SYNOPSIS... HIGH PRESSURE SLOWLY BUILDING IN FROM CANADA WILL BRING A NORTHERLY FLOW OF COOLER AND DRIER AIR INTO THE REGION FROM TODAY THROUGH THE WEEKEND. SOME SHOWERS WILL BE POSSIBLE OVER NORTH CENTRAL NEW YORK LATE TODAY AND TONIGHT AS A POTENT DISTURBANCE IN THE UPPER ATMOSPHERE RACES FROM NORTHERN ONTARIO TO CENTRAL NEW ENGLAND BY SATURDAY AFTERNOON. HIGH PRESSURE WILL BEGIN RETREATING TO THE EAST ON SUNDAY NIGHT...WITH A WARM FRONT EXPECTED TO APPROACH FROM THE MIDWEST...INCREASING THE CHANCE FOR SHOWERS AGAIN ON MONDAY. && .NEAR TERM /THROUGH TONIGHT/... CUMULUS FIELD CONTINUES TO DEVELOP ACROSS NORTHEAST PA AND PARTS OF NYS SOUTHERN TIER EARLY THIS AFTERNOON. ALSO...SCATTERED CONVECTION IS STARTING TO FIRE IN CENTRAL PA. ALTHOUGH DRIER LOW- LEVEL AIR IS FILTERING IN FROM THE NORTH AND WEST...ENOUGH RESIDUAL MOISTURE/INSTABILITY APPEARS TO BE THERE FOR A SHOWERS/STORMS IN OUR SOUTHERN ZONES. AS A RESULT...WEVE ADDED MENTION OF A SHOWER OR THUNDERSTORM FOR NORTHEAST PA...THE CATSKILLS...AND PARTS OF THE SUSQUEHANNA REGION. WE ALSO NUDGED HIGH TEMPERATURES DOWNWARD A COUPLE OF DEGREES...BASED MAINLY ON MORE PERSISTENT CLOUD COVER. && .SHORT TERM /SATURDAY THROUGH SUNDAY/... NOT MUCH CHANGE MADE TO EXISTING FORECAST. UL WAVE PASSES TO OUR EAST LATE THIS EVENING...THEN CONTINUED DRY AND COOL ADVECTION WITH SUBSIDENCE IS EXPECTED THROUGH SUNDAY AS CANADIAN HIGH BUILDS IN. STILL SOME CU/SC EXPECTED TO DEVELOP ON SATURDAY...ESPLY DOWN WIND ZONES FROM LAKE ONTARIO. EVEN WITH MORE SUN THAN TODAY...THE COOLEST PART OF THE AIRMASS WILL BE OVER THE REGION...AND TEMPS ARE LOOKING HARD PRESSED TO BREAK 70 IN CNY...WITH ONLY ABOUT 70-75 IN NEPA. MAINLY CLEAR SKIES AND LIGHT WINDS ON SATURDAY NIGHT...WAKING UP SUNDAY MORNING WILL FELL LIKE FALL...ESPECIALLY FOR THE RURAL VALLEYS WHERE READINGS ARE LIKELY TO BE WELL DOWN INTO THE 40S. THEN...SUNDAY BECOMES A BIT MORE INTERESTING AS HIGH PRESSURE STARTS TO RETREAT...AND STRONG BAROCLINIC ZONE SETS UP JUST TO OUR WEST AHEAD OF DEVELOPING WARM FRONT OVER THE UPPER MIDWEST. FLOW ALOFT WILL REMAIN BRISK FROM THE NORTHWEST...BUT WITH PLENTY OF CONVECTIVE ACTIVITY LIGHTING UP ALONG THE WARM FRONT THROUGHOUT THE GTLKS REGION...MID AND HIGH CLOUDS WILL BE STREAMING IN AND OUT OF THE AREA. GFS/NAM AND OTHER MODELS HAVE BEEN TRENDING DRIER BY SHUNTING ANY PRECIP TO OUR SOUTHWEST. SREF MEMBERS HAVE ALSO BACKED OFF...SO HAVE CHANGED SUNDAY TO A DRY DAY...BUT MCS TRACKS WITH SHOWERS AND THUNDERSTORMS WILL ONLY BE A COUNTY OR TWO AWAY FROM THE TWIN TIERS AND WYOMING VALLEY REGIONS. WE WILL START TO SEE A WARMING TREND AGAIN AS 850 MB TEMPS CLIMB BACK TOWARD 10C...ALLOWING TEMPS TO CLIMB INTO THE 70S. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... FOLLOWED HPC GUIDANCE. FASTER PATTERN AS FLOW GOES CLOSER TO ZONAL FROM THE PLAINS RIDGE OF THE PAST WEEK. HPC AND MODELS NOW WETTER THAN YESTERDAY. A WARM FRONT APPROACHES SUNDAY NIGHT AND REMAINS INTO THURSDAY. EACH DAY A LITTLE WARMER WITH MORE MOISTURE. A SURFACE LOW MOVES ALONG THE FRONT ACROSS PA TO THE COAST TUESDAY. HEAVIEST PRECIP WITH THIS IMPULSE WILL BE IN PA WITH LEAST IN ONEIDA COUNTY. LATE IN THE WEEK WE MIGHT BE IN THE WARM SECTOR WITH AN ACTIVE COLD FRONT IN SE CANADA. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... VFR THROUGHOUT THE TERMINALS ATTM AND THIS WILL CONTINUE THROUGH TODAY. A SCT CU DECK NEAR 5KFT WILL DEVELOP DURING THE MORNING...AND PERSIST THROUGH THE AFTERNOON. AFTER 00Z...SOME SHRA ALONG WITH LOWER CIGS WILL APPROACH FROM THE NORTHWEST. HAVE INCLUDED TEMPOS FOR MVFR SHRA /MAINLY DUE TO VSBYS/ AT ITH/SYR/RME AS IT LOOKS LIKE THESE SITES HAVE THE BEST CHANCES FOR SOME SHRA ACTIVITY...GENERALLY BETWEEN 2 AND 7Z. THERE IS A CHANCE THAT SOME SPRINKLES OR LIGHT SHRA MAY PERSIST AFTER 7Z...BUT FEEL THE 2-7Z WINDOW CAPTURES THE HIGHEST LIKLIEHOOD FOR RESTRICITONS. EXPECT OTHER SITES TO REMAIN VFR THROUGH 12Z SATURDAY. WESTERLY WINDS WILL STRENGTHEN DURING THE MORNING HOURS...REACHING 10-15KTS WITH GUSTS TO 20KTS. WINDS WILL BECOME NORTHWESTERLY AND DIMINISH TO NEAR OR A LITTLE BELOW 10KTS TONIGHT. VFR CONDITIONS UNDER HIGH PRESSURE BUILD IN FOR SATURDAY AND SUNDAY. MVFR OR IFR VALLEY FOG AT ELM POSSIBLE SUNDAY MORNING. A WARM FRONT SLOWLY APPROACHES MONDAY AND TUESDAY WITH MVFR RESTRICTIONS POSSIBLE AT AVP AND MAYBE BGM...ITH...AND ELM IN -SHRA AND LOW CIGS. && .EQUIPMENT... WSR-88D OUT OF SERVICE UNTIL FURTHER NOTICE. PART SHOULD ARRIVE THIS MORNING...AND RADAR SHOULD BE BACK IN OPERATION SOMETIME THIS AFTERNOON. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && SYNOPSIS...JAB NEAR TERM...MLJ SHORT TERM...JAB LONG TERM...TAC AVIATION...JMA EQUIPMENT...
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 141 PM EDT FRI AUG 17 2007 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-048- 072-181745- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO- OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA- NORTHERN WAYNE-PIKE-SOUTHERN WAYNE- 141 PM EDT FRI AUG 17 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ043-044-047-181745- WYOMING-LACKAWANNA-LUZERNE- 141 PM EDT FRI AUG 17 2007 ...SEVERE THUNDERSTORM WATCH 612 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
The national radar mosaic for the moment the first event began.
8 thunderstorm wind, 6 hail. Local standard time, as filed.
Thunderstorm winds were measured at 50 mph with gusts to 60 mph.
Trees were blown down throughout the northern portion of county.
Trees were blown down in Silver Lake Township.
Trees were blown down in Montrose and Clifford. Power outages were reported from Montrose to Dimock.
Few trees were blown down.
Trees were blown down across Carbondale.
Trees were blown down by thunderstorm winds.
Trees were blown down by strong thunderstorm winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2007Every state in 2007This day in weather historyWarnings in Pennsylvania, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 58658, 58659, 58660, 58661, 58663, 58674, 58665, 58666, 58667, 58668, 58669, 58664, 58670, 58672.